Monday, September 01, 2014

Wednesday, November 11, 2009 Issy, Community Member, asks

Q: Oral or I.V. steroid use and episodes of tachycardia

Can oral or IV steroid use during asthma treatment initiate episodes of tachycardia?  I seem to be experiencing an odd side-effect of oral and (some) I.V. steroids.  During my last hospitalization for asthma (12/07) I developed some short episodes of profound tachycardia.  These were documented and appropriately followed-up with during my hospital stay (I was there for 8 days that time) and afterward, but I noticed that the episodes continued at home during the months that I was tapering my prednisone dose.  With subsequent prednisone doses, I also had episodes of tachycardia, and during the times that I have been off of prednisone or I.V. steroids I have not had any episodes of tachycardia.  I have not found anything helpful in the general medical literature with regard to prednisone, so I wondered if it is a condition that any of you have heard of?  I know that many of the other asthma medications can cause this side-effect, but it has not been problematic for me with any of my other medications as long as I am not taking prednisone.  The problem does seem to be somewhat dose-related, too, although my evidence is certainly anecdotal at best.  My suspicions at this point, from a patient's point of view, is that the effect is causal, rather than simply coincidental, due to the number of episodes that I have documented and the absence of them sans prednisone or IV steroid therapy.

 

I try to stay off of prednisone as much as possible (especially now, as the episodes are uncomfortable when they are sustained longer than a few hours), and I've managed to avoid it for several months, but a recent respiratory infection has prompted the need for a short course of prednisone and I did notice the return of this condition today when I initiated therapy.  The episodes are self-limiting and not severe (120-140 range usually) and I have discussed them with my pulmonologist and my internist. 

 

I have severe asthma so I am often on multiple medications for my asthma, but I even tried discontinuing all of them with the exception of prednisone (with my healthcare provider's permission) and the tachycardia did not fully resolve until I had discontinued the prednisone (this was in early 2008).  I do not have any cardiac issues, other than a PFO (patent foramen ovale) which was diagnosed 4 years ago, just after the birth of my third child.  That was also the first time that I/my pulmonologist noted the episodes of profound tachycardia.

 

Any information that you could provide on this subject would be helpful.  I am currently on 8 medications for my asthma and I added prednisone to those today.  I was not experiencing any episodes of tachycardia prior to the addition of the prednisone, and I have had one episode that was short-lived since I added prednisone.  The episodes appear to by typical, in that they sometimes begin with a thump in the chest.  The interesting thing for me with regard to these episodes, is that my heartrate does not respond to controlled or modified breathing.  I am a professional flutist and I am trained in several methods of breath-control (a necessity in my profession), many of which have effects upon the heartrate (usually a significant reproducible lowering of the heartrate).  While I can perform the exercises in the normal fashion when I am experiencing episodes of tachycardia, my pulse rate does not respond as usual, if at all. I have been doing these exercises for many years and they are as second nature to me, as they are part of my training.  I do not feel anxiety during the episodes of tachycardia, although it is a rather uncomfortable feeling and the episodes do make me tired after a bit.  I usually just feel as though I want to lie down and rest when they occur.

 

Thank you!

Issy

 

<!--Session data-->

Answer This
Answers (1)
asr4894, Community Member
11/11/09 1:29pm

I have been on prednisone before, and I also got severe tachycardia. I was not admitted to the hospital (though I should have been). I had some other symptoms with it- including severe dehabilitating leg cramps, shortness of breath, shooting chest pain. I found out later that I am generally allergic to all anti-inflammatories- which includes sterioids that are taken in by mouth or by blood. Since I have asthma, I have to be on a cortisteroid (that is inhaled)- Symbicort/ Pulmicort. I don't get any reaction to that. Usually if you have tachycardia, it is a sign of an allergic reaction. :) hope that helps!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Issy, Community Member— Last Modified: 12/26/10, First Published: 11/11/09